Discussions By Condition: Medical Errors

Diagnosis and feedback on atypical depression.

Posted In: Medical Errors 0 Replies
  • Posted By: salmon2k7
  • April 16, 2010
  • 11:19 PM

After being so tired and fed up with the opinions and diagnosis of diferent psychiatrists I felt obligued to post my current health condition on the net, so that some good professional may give me some feedback and evaluation of an expert. While I write this letter, I thought very appropriate to include dates so that you can figure out my situation.

From December 2000 to August 2001, I was being treated for Bipolar Afective disorder and depression. In the course of this treatment I had tried various medication combinations. A summary of my symptoms and medication history is as follows:

12/11/00 Struggling in school, scattered thoughts, flight of ideas, insomnia, slightly hypomanic
Depakote 500 mg TID, Effexor XR 150 mg qam, Lorazepam .5mg qhs prn

12/29/00 Slightly improved mental state
Depakote 500 mg TID, Effexor XR 150 mg BID. Lorazepam .5-1mg qhs prn

01/22/01 Too sleepy, worried about school, carrying 6 credits
Depakote 500 mg qday, Effexor XR 150 mg BID, Lorazepam .5-1mg qhs prn

2/5/01 Little change in mental state, not responding well to Depakote, taking too much Lorazepam;
Lithium 300mg BID, Celexa 20 mg qam

2/22/01 Continues a little hypomanic, but much improved, responding well to lithium
Lithium 300mg qam-600mg qpm, Celexa 20 mg qam

3/22/01 Continues hypomanic, not sleeping well, can't concentrate
Lithium 600mg BID, Celexa 20mg qam

4/23/01 Some hypomania, aggressive behavior, suspicious, angry
Lithium 600 mg BID, Celexa 20mg qam, Seroquel 25mg qhs

4/30/01 More even tempered, still not sleeping well
Lithium 600mg BID, Celexa 20mg qam, Seroquel 50mg qhs

05/21/01 Continues to struggle in school, less than ideal concentration
Lithium 600mg BID, Celexa 20mg, Seroquel 50mg qhs

06/18/01 Some improvement in school, more stable mood
Lithium 600 mg BID, Celexa 20 mg, Seroquel 50 mg qhs

7/23/01 elevated lithium level, trouble in school-on probation
Lithium 600mg qam-450mg qpm, Celexa 20mg qpm, Seroquel 50mg qhs

8/20/01 Has stopped attending classes, is deciding whether to return home or not
Lithium 600 mg qam-450mg qpm, Celexa 20mg qpm, Seroquel 50mg qhs

I returned home in September 2001 with only four classes left before graduating.

05/2007 Got very depressed. Seeking for help. Visited a psychiatrist. During my visit to the psychiatrist, he told me that I had been very depressed and that the cause had been unrealistic academic expectations from myself. Prescribed PAROXETINE. I started on paroxetine 10 mg /day. I took PAROXETINE for about 1 year and a half, during which I had a part-time job, was distracted with creative activities, etc. It seemed to me that the medication was working and never ever felt this good.

11/2008 Stopped taking PAROXETINE after one year and a half of taking it. Involved in excersising, going running at least twice a week, working part-time teaching english.

06/2009 I got sick with the flue, got depressed after having an argument with my younger brother. Visited psychiatrist, prescribed PAROXETINE. I did not start taking it. Instead I involved in excersising and in studying towards the completion of my degree. My Burns Depression Checklist gave me a result of 50 which is equivalent to a Severe Depression.

01/2010 I became so depressed for not advancing too much in some projects and for not fulfilling some unrealistic expectations from myself. These expectations are related to my finishing my degree by completing some projects for classes at the university. Also suicidal thoughts. Burns Depression Checklist overall of 55.

02/2010 I went to visit another psychiatrist. Told me that I was suffering from an atypical depression. He put me on mirtazapine 15 mg at bed time for my depression. I had trouble sleeping at night and many times I woke up all covered with sweat. Me and my psychiatrist had decided on seeing for theraphy sessions about once a week. He seemed very interested in my case that I agreed on seeing him once a week.

03/07/2010 The third week of treatment, my doctor started me on Abilify: 5 mg in the morning and 5mg at bedtime. Since about the second week I experienced the following:

Lots of anxiety
Weight gain
Desire to be moving or walking all the time
Tense feelings, like I was going to lose my temper.

my psychiatrist told me to increase the dosage of Abilify to 5mg in the morning and 10 mg at bedtime.

03/28/2010 My psychiatrist told me to increase the dosage of Abilify to 7.5 mg in the morning to 15 mg at bedtime and to decrease the dosage of Mirtazapine to 7.5mg at bedtime. After the third week I started to feel the following:

Lots of anxiety and restlessness
Desire to be moving or walking all the time
Tense feelings, like I was going to lose my temper; this, whenever I was talking with someone face to face, like during theraphy sessions.
Felt like I had my mind blank, hard time concentrating.
I feel very depressed
I have suicidal thoughts
I woke up everynight at about 4:30 am and then I have a hard time falling asleep again.
I feel very much hopeless and worthless.
When I wake up, I feel tired.
Weight gain.

04/10/2010 As of this week, which is about the end of the sixth week on the Abilify since I started taking it, I feel the following:

Hard time concentrating
Anxiety and restlessness
Feeling that I am walking over clouds
Feeling that I am going to fall
No desire to go excersising or running. Those activities I loved the most before.
I feel very lazy, as to go for a walk.

04/12/2010 My psychiatrist started me on Paroxetine 20 mg at noon. Told me to stop taking mirtazapine. Still with the side effects noted above from taking Abilify.

04/14/2010 I went for a second opinion to another psychiatrist. He told me that I was bipolar depressive and prescribed Lithium and paroxetine to be taken as follows:
Lithium: 300 mg in the morning and 300 mg at bedtime
Paroxetine: 20 mg in the morning
As of today, 14 of April, I have dry mouth, dizzyness. Also, my Burns Depression Inventory is 60.

04/16/2010 I went for a walk. Felt a little bit like I was walking over clouds. Dry mouth. Kind of dizzy.

Your feedback and suggestions will be much appreciated. Thanks again.


Reply Flag this Discussion
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?